Advertisement

aequationes mathematicae

, Volume 42, Issue 1, pp 1–22 | Cite as

Vector—valued fractal interpolation functions and their box dimension

  • Peter R. Massopust
Research Papers

Summary

We introduce continuous functions f:\(I \subseteq \mathbb{R} \to \mathbb{R}^n ,n > 1 \), whose graphs are the attractors of certain iterated function systems, and which interpolate a given set of data or interpolation points Δ={(t j ,x j ):j = 0, 1, ⋯, M; M >1} according tof(t j ) =x j . The box dimension of the graph of these functions is in general non-integral. We present a formula for this dimension. Applications to the approximation of complicated self-affine functions are indicated.

AMS (1980) subject classification

41 26 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    Barnsley, M. F.,Fractal functions and interpolation, Constructive Approx.2 (1986), 303–329.CrossRefGoogle Scholar
  2. [2]
    Barnsley, M. F. andDemko, S.,Iterated function systems and the global construction of fractals, Proc. Roy. Soc. London., Ser. A,399 (1985), 243–275.Google Scholar
  3. [3]
    Barnsley, M. F., Elton, J., Hardin, D. P. andMassopust, P. R.,Hidden variable fractal interpolation functions, SIAM J. Math. Anal.20, No. 5 (1989), 1218–1242.CrossRefGoogle Scholar
  4. [4]
    Barnsley, M. F. andHarrington, A. N.,The calculus of fractal interpolation functions, J. of Approx. Theory57 (1989), 14–34.CrossRefGoogle Scholar
  5. [5]
    Bedford, T.,On Weierstrass-like functions and random recurrent sets, Proc. Cambr. Phil. Soc.106(2) (1989), 325–342.Google Scholar
  6. [6]
    Bedford, T. andUrbanski, M.,The box and Hausdorff dimension of self-affine sets, to appear Erg. Theory and Dynam. Sys.Google Scholar
  7. [7]
    Falconer, K.,Fractal geometry, John Wiley, New York, 1990.Google Scholar
  8. [8]
    Falconer, K.,The Hausdorff dimension of self-affine fractals, Math. Proc. Camb. Phil. Soc.103 (1988), 339–350.Google Scholar
  9. [9]
    Fournier, A., Fussel, D. andCarpenter, L.,Computer rendering of stochastic models, Comm. ACM25 (1982), 371–384.CrossRefGoogle Scholar
  10. [10]
    Gilbert, S. andMassopust, P. R.,The exact Hausdorff dimension for a class of fractal functions, to appear J. Math. Anal. and Appl.Google Scholar
  11. [11]
    Hardin, D. P., Ph.D. Thesis, Georgia Institute of Technology, 1985.Google Scholar
  12. [12]
    Hardin, D. P. andMassopust, P. R.,The capacity for a class of fractal functions, Commun. Math. Phys.105 (1986), 455–460.CrossRefGoogle Scholar
  13. [13]
    Hutchinson, J.,Fractals and self-similarity, Indiana Univ. J. Math.30 (1981), 731–747.Google Scholar
  14. [14]
    Kono, N.,On self-affine functions I. and II., Japan J. Appl. Math.3(2) (1986), 252–269, Japan J. Appl. Math.5 (3) (1988), 441–454.Google Scholar
  15. [15]
    Kaplan, J. L., Mallet-Paret, J. andYorke, J. A.,The Lyapunov dimension of a nowhere differentiable attracting torus, Ergod. Th. and Dynam. Sys.4 (1984), 261–281.Google Scholar
  16. [16]
    Massopust, P. R., Ph.D. Thesis, Georgia Institute of Technology, 1986.Google Scholar
  17. [17]
    Massopust, P. R.,The box dimension and the exact Hausdorff dimension for a class of vector valued hidden variable fractal interpolating functions, Vanderbilt University, preprint.Google Scholar
  18. [18]
    Massopust, P. R.,Dynamical systems, fractal functions and dimension, Topology Proceedings12 (1987), 93–110.Google Scholar
  19. [19]
    Mandelbrot, B.,The fractal geometry of nature, W. H. Freeman, New York, 1982.Google Scholar
  20. [20]
    Mauldin, M. andWilliams, S. C.,On the Hausdorff dimension of some graphs, Trans. AMS289 (1986), 793–803.Google Scholar
  21. [21]
    Przytycki, F. andUrbanski, M.,On Hausdorff dimension of some fractal sets, Studia Math.93 (1989), 155–186.Google Scholar
  22. [22]
    Urbanski, M.,Hausdorff dimension of the graphs of continuous self-affine functions, Proc. AMS108 (1990), 921–930.Google Scholar

Copyright information

© Birkhäuser Verlag 1991

Authors and Affiliations

  • Peter R. Massopust
    • 1
  1. 1.Department of MathematicsVanderbilt UniversityNashvilleUSA

Personalised recommendations